Parkinson’s and GCA - which symptons are which?

I have GCA, dx Jan 2013 and in Dec 2014 was diagnosed with Parkinson’s. I am reducing Prednisolone by the slow method (currently from 9.5 to 9mg). I have been increasing the dose of sinemet and have reached two tablets three times a day which I have to stay on for three weeks. If there are no side effects and no significant improvement, I can then further increase the sinemet by 0.5mg daily up to three times daily. I haven't noticed much improvement yet.

My main symptons are tremor, which is obviously Parkinsons, and weak/stiff legs. I can walk only about fifteen or twenty minutes, but walking is difficult and there is pain in the calf muscles and sometimes in the front of the thighs. I do not know if this is Parkinson’s or GCA. I am beginning to notice stiffness in my shoulder-blades. I feel perfectly normal when I am sitting or lying down. I also get episodes of tiredness/sleepiness.

Has anyone on the forum got both of these conditions? How do you manage? I get very occasional headaches which I blame on the Pred. reduction. But they could be a side-effect of the sinemet.

4 Replies

  • I posted yesterday about difficulty of distinguishing pd from pmr a related disorder to GCA

    I was dx with Parkinsons May 2009 and currently am on 4mg neuro patches, four sinemet 25/100 a day and 1mg Azilect. I went on the patches because the glimmer of dyskinesia was there having resisted the patches because of possible OCD - so far no side effects , so good. My PD symptoms are controlled very well. I did have the calf and thigh muscle pains arrive at the same time as the PD and at that time was told it was not usual to have pain at the outset but since then the medics have changed their tune. Once on sinemet and steroid injections for the bursitis in hips problems I developed and which PMR sufferers often have along with pmr I was then "normal" for nearly 2 years. When I mentioned the newly arrived burning quads to the neuro a coupe of years ago he was inclined to attribute them to the PD and up my PD meds.but I was not convinced and the rheumy obviously thinks I've got pmr or something akin. They are actually talking to each other - howzat. Just to make it even harder, the withdrawal symptoms from prednisone are pretty similar to the pmr . i.e. fluey/ill, muscle pains etc. I AM ON 2MG, REDUCED FROM 15 MG OVER THE PAST YEAR AND HAVE DISTURBED NIGHTS AND LACK OF SLEEP DUE TO MUSCLE PAINS AS SOON AS I LIE DOWN. Don't suppose this is much help. Sorry about the caps - too tired to change them.. The only thing I would say is that too much sinemet, i.e. dopamine can provoke similar symptoms to being under-medicated

    . I would be a bit wary, especially if you happen to be elderly like me (I'm 75) as there is the ever present danger of being over-medicated when you are old. Make sure you are being treated by a rheumatologist for the GCA and a movement specialist neuro for the PD.

    Best wishes

  • Many thanks, both. Paddyfields, you are a mere chicken! I am 84 in March. Yes, both my consultants have very good reputations locally. But it is a good idea to ask if they can contact each other. My next appointments are in March. The muscle pains in bd must be horrible. I am very lucky in many respects, as I usually sleep well. Press on ...

  • Hi Trenny. I don't know what GCA is, but I do know what Pd is and what Pd medication does and does not do for us. First of all, let me warn you that NO PD MEDICATION does anything to slow down the progression of Pd. So, whether you take it or not, the symptoms of Pd continue to get worse.

    What do Pd medications try to do for patients? They try to hide some of the symptoms! If you don't feel that any of your symptoms feel better, even for just a short while, then you are getting no benefit from that medication and you should STOP TAKING IT.

    There is one type of medication that does do something that is THOUGHT to be neuroprotective. These medications are called MAO-b inhibitors. They stop the natural breakdown of DOPAMINE in the body. You probably know that Pd is caused by the lack of dopamine in the brain, and if we don't have enough dopamine in the brain, then why should we want to destroy what we already have? The answer is that we don't want to destroy it if we can avoid doing so! The names of these MAO-b inhibitors are: Eldepryl and Parkilyne, which is the generic of Eldepryl or Selegiline; and Azilect or Rasagiline. These are the trade names and the medical names for these three drugs.

    I was on Eldepryl for 10 years, after which I was able to stop taking any Pd medication in 2002. Since then, at the age of 80, I have been able to continue to live a normal life, even though I still have Pd. How did I do this? Well I started a fast walking program, very slowly to begin with, but building up to one hour, three times a week, eventually walking 5 miles (8 kilometres) in that hour. I also got rid of all harmful stress out of my life (By giving up my stressful job); developing a positive attitude towards myself and my Pd; doing regular brain exercises.

    You say that you find difficulty in walking and you experience tiredness. These are just some of the symptoms of Pd. We are all different and we all react differently to medication.

    You just have to be strong minded about this and start doing some regular walking, even though it is only for a short time. You will soon find that you will be able to walk for longer and you will also find that you will start to walk faster and start, in my experience, to get better.

    Fast walking has been clinically proven to produce a substance in the brain called GDNF (Glial Derived Neurotrophic factor) which repairs the damaged brain cells. Yes! We have our own built-in repair kit. All we have to do is to walk fast for one hour, 3 times a week. It does not cost anything, which makes it unpopular with the pharmaceutical industry and possibly the medical profession.

    You can go to my website to read more about Pd and the symptoms. It is -

    Good luck!


  • Thank you, John. After reading some of your earlier posts, I found that I *could* walk fairly fast to my surprise! But 20 minutes is all I can cope with. Perhaps I'll improve, but I doubt it...

You may also like...